MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23553
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, after inserting a cook single-use holmium laser fiber into a laser machine, the aiming beam of the laser exited through the side of the laser fiber approximately 20cm from the distal tip, indicating a potential breakage in the laser fiber.The device did not make patient contact.Another laser fiber was used to successfully complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Name and address- phone: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Event summary: as reported, after inserting a cook single-use holmium laser fiber into a laser machine, the aiming beam of the laser exited through the side of the laser fiber approximately 20cm from the distal tip, indicating a potential breakage in the laser fiber.The device did not make patient contact.Another laser fiber was used to successfully complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.Investigation / evaluation: reviews of the complaint history, device history record, instructions for use, manufacturing instructions and quality control procedures, as well as a visual inspection were conducted during the investigation.The device was returned in opened packaging and with the packaging tray for investigation.The fiber blue jacket was broken and torn (but still partially connected by the jacket material) at approximately 17 cm from the distal tip.The clear distal tip was intact and approximately 6mm in length.A document-based investigation evaluation was performed.No related non-conformances were recorded.No additional complaints were received for this product lot.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.A review of relevant manufacturing documents was conducted.Cook laser fibers are 100% inspected to assure no breaks are present along the fiber length.Review of the manufacturing specifications, product work order, complaint history, and lot nonconformances suggested the product was built to specification.Sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed product labeling.The device is provided with instructions for use which caution, ¿a number of different factors affect the life of any particular fiber, including: extended lasing at high power, continuous lasing with the fiber tip in contact with tissue, lasing with a contaminated or damaged proximal end, improper handling, poor laser beam alignment or focus, never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.¿ the device is provided with instructions for use which state, ¿how supplied: upon removal from the package, inspect the product to ensure no damage has occurred." the ifu also warns, ¿do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ since there was no report of damage upon removal of the device from the packaging, and no manufacturing issues, cook has concluded that it is most likely the device was unintendedly damaged during the procedural preparation.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15794353
Report Number1820334-2022-01724
Device Sequence Number17341201
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)250803(10)14875087
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/03/2025
Device Model NumberG23553
Device Catalogue NumberHLF-S273-H30
Device Lot Number14875087
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/24/2022
Supplement Date Received by Manufacturer01/04/2023
Initial Report FDA Received Date11/14/2022
Supplement Report FDA Received Date01/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown